Kansas, 2021Damaging Wind in Kansas, July 8, 2021
July 8, 2021 · NWS GLD · 1 event in 1 county or zone
During the late afternoon to evening hours isolated thunderstorms developed off the Front Range in Colorado and continued moving southeast as the storms merged into clusters. As a storm cluster crossed the Colorado border into northwest Sherman County, thunderstorm winds were able to generate a brief period of blowing dust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon to evening hours isolated thunderstorms developed off the Front Range in Colorado and continued moving southeast as the storms merged into clusters. As a storm cluster crossed the Colorado border into northwest Sherman County, thunderstorm winds were able to generate a brief period of blowing dust. The dust was thick enough to cause near-zero visibility for approximately five minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 4:54 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 8, 4:54 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
554 PM MDT Thu Jul 8 2021
.SHORT TERM...(This evening through Friday Night)
Issued at 250 PM MDT Thu Jul 8 2021
For this afternoon and evening, conditions will initially be warm and
dry. Current observations support model soundings assumption of
drier air just above the surface. As locales in the western half
have mixed out, dewpoints have dropped by 10 to 15 degrees into the
40's while winds have increased to around 20mph with gusts to 35
mph. Winds are a bit lighter with dewpoints near 60 across the
eastern portion of the area. However, a few hours before sunset,
storms are expected to form/move into Eastern Colorado along the
leading edge of a surface trough. Current radar images show a fine
line through portions of Yuma county which lines up with model
guidance suggesting an area of surface convergence in the area. With
these features in place, lift will be available for storms to form.
However, as mentioned previously, surface dewpoints are in the 40's
with dry air in the first few thousand feet. This is leading to
inverted V-Soundings that suggests that storms will be elevated with
more of a lightning and wind threat. That is if storms form as
guidance suggests that there is almost no CAPE and CIN between 50
and 100 J/KG. This is why chances in the forecast are low and the
threat for severe weather is even lower in spite of the conditions
that potentially allow for severe wind gusts. The relative lack of
clouds lends supportive to the more stable environment.
Tonight, a few lingering showers/storms may move through the area
from the west but should dissipate around or shortly after midnight.
Winds will remain out of the south but slow down to around 10 to
15mph. Low's are expected to range from the mid 60's further west to
the low 70's further east. Partly cloudy skies will likely linger
through the area.
Tomorrow, any lingering clouds are expected to burn off during the
morning hours to allow for clear skies during the day. With clear
skies and relatively lighter winds, highs are forecasted to reach
the 100s across much of the area with mid 100's closer to Central
Kansas. With dewpoints forecasted to be near 60 at times in those
locations, heat index values could reach 105 to 106. With these heat
index values and lows in the 70s the previous night, have issued a
heat advisory for Gove, Sheridan, Graham, and Norton counties during
the afternoon and early evening hours.
Tomorrow evening, another chance for storms moves in from the west
and north. This time, guidances is suggesting that a shortwave aloft
will move through the area from the northwest along with a surface
cold front from the north. To go with this, SBCAPE values are
forecasted to be between 800-1200 J/KG with MLCAPE around 500 J/KG.
Effective shear could also reach 45 knots. What all this means is
that there is enough factors present to support storms, maybe even
including an isolated severe storm. However, with moisture in
question and the storms dependent more on the feature timing, only
have a chance for thunderstorms in the forecast.
Tomorrow night, lows are expected to be a bit cooler behind the cold
front with the winds shifting to out of the north. Storms may linger
in the area as there is a chance for the front to slow down and
still provide influence over the area.
.LONG TERM...(Saturday through Thursday)
Issued at 230 PM MDT Thu Jul 8 2021
Sat-Sun: A pronounced upper level ridge is anticipated to persist
over the 4-Corners, Intermountain West, Desert Southwest, and
central/ southern Pacific Coast. Long range guidance suggests that
shortwave energy progressing eastward across the Pacific NW
(along the northern periphery of the ridge).. then southeastward
through the northern Rockies and northern/central High Plains
(along the northeastern periphery of the ridge).. will amplify
into an upper level low that stalls over the central MS River
Valley this weekend. This would place the Tri-State area in
northerly flow aloft -- between the ridge (to the west) and cut-
off upper low (to the east). In such a pattern.. near-normal
temperatures and dry conditions would likely prevail.
Mon-Thu: Long range guidance suggests that the synoptic pattern
over the central/western CONUS will gradually de-amplify/flatten next
week.. as a pronounced upper level ridge amplifies along the
East Coast. Above normal temperatures appear likely to persist.
Sensible weather conditions, precipitation chances in particular,
will highly depend upon the location of the mid-latitude
westerlies (and small amplitude waves therein). With this in mind,
considerable uncertainty exists w/regard to the convective
forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 527 PM MDT Thu Jul 8 2021
VFR conditions are expected through the TAF period at both
terminals. A few sub-severe thunderstorms are currently moving
east and then south as they near the Colorado border. These storms
are expected to weaken as they move across the Tri-State area
given the more stable environment over Kansas and Nebraska. If any
showers/storms impact the terminals it would be between 00Z and
04Z this evening with hazards of small hail and up to 60 mph wind
gusts. Winds are expected to gradually decrease to 10-15 kts over
GLD and 5-10 kts over MCK from the south as the sun sets. MCK
could experience LLWS with gusts up to 35 kts from 06-08Z tonight
from the SSW. Beginning around sunrise, winds are expected to
begin shifting to the west as a cold front moves across the area.
&&
.CLIMATE...
Issued at 249 AM MDT Thu Jul 8 2021
Record high temperatures for July 09:
=====================================
LOCATION RECORD | YEAR
=====================================
Goodland KS 105 F | 1938
McCook NE 105 F | 2002+
Burlington CO 105 F | 2002+
Hill City KS 107 F | 1980
Colby KS 107 F | 1978
Tribune KS 105 F | 1980
Yuma CO 104 F | 1901
=====================================
(+) denotes multiple record years
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Friday for KSZ004-015-016-
029.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...KMK
CLIMATE...JNHazardous weather outlook, Jul 8, 1:26 PM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
226 PM MDT Thu Jul 8 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
226 PM MDT Thu Jul 8 2021 /326 PM CDT Thu Jul 8 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Elevated fire weather conditions are possible this afternoon, mainly
across Yuma, Kit Carson and Cheyenne counties in northeast Colorado.
High temperatures today will range from the mid 90s up to around
100. Heat indices will range only in the 90s due to lower humidity.
Chance for thunderstorms during the late afternoon and evening hours
mainly north of I-70 and west of Highway 83. Gusty winds and cloud
to ground lightning are the primary threats.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
A heat advisory is in effect from 1pm CDT until 8pm CDT for Gove,
Sheridan, Graham, and Norton counties. Heat index values are expected
to reach 105 for these locations.
High temperatures on Friday are expected to range from the upper 90's
to mid 100's with heat index values in the 100s.
There is a chance for thunderstorms from Friday evening through
Saturday afternoon. Primary hazard at this time is cloud to ground
lightning though hail and damaging wind gusts are possible Friday
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 8, 5:09 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
609 PM MDT Thu Jul 8 2021
COZ090-NEZ079-090045-
Yuma County CO-Dundy NE-
609 PM MDT Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 645 PM MDT...
At 608 PM MDT, trained weather spotters reported a strong
thunderstorm 8 miles southeast of Holyoke, moving southeast at 35
mph.
Half inch hail and wind gusts of 54 mph have been reported in
Holyoke.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 256 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 10205 4035 10205 4035 10189 4034 10188
4017 10221 4044 10235
TIME...MOT...LOC 0008Z 325DEG 30KT 4049 10219
KMKSpecial weather statement, Jul 8, 5:47 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
647 PM MDT Thu Jul 8 2021
COZ090-090115-
Yuma County CO-
647 PM MDT Thu Jul 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
715 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Cope, or 18 miles south of Yuma, moving southeast
at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Joes, Abarr and Kirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4000 10279 4009 10279 3974 10230 3957 10263
3957 10265 3979 10280 4000 10280
TIME...MOT...LOC 0047Z 325DEG 30KT 3986 10271
KMK/JTLThunderstorm Wind, Sherman
- When
- July 8, 7:45 PM MST to 7:50 PM MST
- Where
- Sherman County, 9.66 mi N of Kanorado Arpt
- Measured
- 22 kt (25 mph) measured gust
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 39.540, -102.032
As a cluster of storms crossed the Colorado state line into northwest Sherman County, thunderstorm winds gusting up to 25 mph were able to produce a brief period of blowing dust. The dust was thick enough that visibility dropped to near-zero for approximately five minutes. The blowing dust was reported near the CR 78 and CR 2 intersection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973782.